tics and stimulant medication

Tessa - posted on 09/11/2009 ( 9 moms have responded )

27

19

6

hi everyone. my son was diagnosed last october with tourettes and adhd at the same time. he was put onto concerta straight away. his tics were quite bad but it was only during the summer holidays when he was kept predominantly med free that i noticed his tics were a lot better of his meds. has anyone else experienced this and if so did they have their meds changed and what to? obviously this is all new to me and any advice would be gratefully receive so that i am prepared for when he has his review with the psychiatrist.

many thanks for taking the time to read this, tessa

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

9 Comments

View replies by

Renae - posted on 04/10/2013

2

0

0

my son has always, since around age 4 had some sort of tic. jaw popping, biting fingernails and toenails until they bleed. he has been diagnosed with adhd. the confusing part is, his doctor recommended stratterra which worked great for a few weeks. this medication has no stimulant. he started to develop eye twitching, facial grimacing, so we took him off of it. the tics slowly went away. about a year later, on no medication he began to have eye twitching to the point
where it is turning into a small muscle spasm. he will hold his eye shut sometimes 4-5 seconds. every day is different. the increase in magnesium is maybe helping a little. we are going to a neurologist soon. im just wondering if adhd meds with stimulants could help or make his tics worse. any suggestions please..

[deleted account]

In regards to the type of doctor, this is a tough call. The reason many see a Psychiatrist is because of the comorbid conditions that come along with TS (OCD, ADHD, and sometimes ODD). Neurologist do not treat these conditions. We brought our son to a Neurologist first and right off the bat he sent us to the top psychiatrist in the area at our local Children's Hospital.

He was very honest and said that with this illness a psychiatrist is the best one to handle it because TS and OCD cross over so much and the psychiatrist are more well versed on the meds for each of these conditions. This proved to be a good decision. My son went from almost totally disabled last summer by his tics to tic free with Abilify. It is typically used as a antidepressant, but is being used off label for TS and OCD. The psychiatrist is the one who is "up" on these latest drugs. We have a local support group with 40 families. All of us go to a psychiatrist for TS treatment.

I must say though I am so glad that the mom in TX did find a great Neuro that really gets TS inside and out. That is wonderful. If he seems to "know his stuff" by all means stay with him. TS is a Neuro disorder. You would think more of them would get up to speed on the comorbid conditions that come along with it so they can treat it like this doctor in TX. This is rare though.

Please be sure you find the best of the best when it comes to a TS doctor. There are very few docs out there who truly know how to treat TS. Just a suggestion would be to go to the Chief of Psychiatry at your closest Children's Hospital. If you want to go the Neurology route I think I would also go to the Chief of Neurology at your Children's Hospital. There may be quite a wait for an appt, but it will be worth it.

There are plenty of psychiatrist and neurologist who say they can treat TS, but really don't have a clue. This is why it is so important for you to do extensive research on TS, ADHD and OCD so you are very well versed. This way you will know if something the doc says doesn't sound right. This will also help you at your childs school. You are their advocate. The more knowledgeable you are the more you help you can get for your child there as well. Go to the national ts site at www.tsa-usa.org and www.wrightslaw.com for info on your childs rights at school (504 and IEP plans are very important for them to have at school!).

Best of luck

Tessa - posted on 02/18/2010

27

19

6

Hi all, just a quick update. We saw the psych just before xmas and he changed his meds to stratterra and so far so good. His tics are so much better. Take care and hope you are all well.

Nikki - posted on 10/22/2009

2

8

0

I have the same problem with my child but he needs the ADHD meds more so we just deal with the tics. I wish we could find a way to help both!

Robynne - posted on 09/23/2009

9

8

4

Hello, it has been proven that ADHD medicine makes the tics worse, but i noticed that when my son does well on his Medidate CD 20 mg(ADHD), the tics were not very noticeable, it sounds like you may need to change meds, poor guy, it must be very hard for him....I posted something on someones conversation earlier, am I am going to copy it for you, I hope you find this helpful!



My heart goes out to you, my son was diagnosed in 1st grade, now he is in 4th, I live in Texas, but called the TSA(Tourette Syndrome Association) in NewYork. They recommended us what i beleieve to be one of the best Neurologist in Houston Texas, Baylor college of medicine, Dr. Joseph Jankovic. Please do not leave it in the hands of a physichatrist, seek out a neurologist specialized in parkinsons and movement disorders, these are the proffesionals, Although, I do highly reccomend you get him a phycologist, someone he can talk to about what is going on in his world, I highly recommend Delpchin childrens center for this. I also have paperwork that can help assist you for his class room invironment. It is not an exact science on which medicines are right, it is all trial and era, you know your child best, so do the meds on what you consider correct and discuss it with your DR. Be patient with your son, he is going through this too, and how difficult it must be for him. I feel as though i could pull my hair out sometimes, but i just remind myself. Also, these may not be the only Tics, you will recognize in the future, they are speratic and unpredictable. I hope I have helped you in any way......Good Luck!

Tessa - posted on 09/17/2009

27

19

6

thank you all for taking the time to read my post and give me your advice. it is most appreciated. a few people have said that tics seem to subside naturally in the hols. it was the days that he took the meds for social activities that the tics were bad again so that gave me a pretty clear indicator that it does appear to be the meds. i will discuss trying him on strattera for his adhd. it's harder for me than him as he doesn't even realise that he is doing the facial tics, which are his predominant ones. once again many thanks for your advice.

Jamie - posted on 09/15/2009

81

2

25

Well this is a hard one. The thing i have noticied over the years is my sons tics are always better in the summer. The stress of school can increase tics in alot of kids. Some kids will even try to suppress their tics at school and than are really bad in the evenings after school as a release so to us parents they seem really bad. As far as meds go stimulants can increase tics both meds and caffiene. Ask your doctor about Strattera it is for ADHD and is nonstimulant. Some doctors will also add a second med which i am not a big fan of. If you are seeing a behavioral health doctor to manage his tourettes be careful they are not only focusing on "their part" the ADHD. They may not have as much knowledge about the tic part of tourettes as it is consider more of a physical issue to some of them. Make a list of questions and research somethings online before you go. You are the customer the doctors work for you and your child. Don't leave till they give you a good answer or the name and number of someone who can.( Sorry thats my doctors are not gods speech.)Good luck and keep us updated.

Ember - posted on 09/14/2009

17

8

2

I can't say much on this. My son is on both Tenex and Adderall to help with the TS and ADHD. The only time I've noticed a change in his tics is when they tried to take him off of the Tenex.

Wish I could be of more help to you.

Tracey - posted on 09/12/2009

1

13

1

hi tessa, we my son was also diagnosed with tourettes, anexity and adhd. we tried the concerta for about a month and also saw that the tics got worse while he was on his meds. we took him right off. we have put him into cognative behavior theraphy for the tourettes and anexity and he has begun deal with stress and tics better. we are still working with him on his lack of attention in school and are not ruling out anexity meds but the counseling is helping.

If you see this, leave this form field blank.
Powered by RESPECT not THUMPS

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms